Format

Send to

Choose Destination
J Support Oncol. 2007 Sep;5(8):374-80.

Chemotherapy-induced nausea and vomiting in breast cancer patients: a prospective observational study.

Author information

1
Toronto Sunnybrook Regional Cancer Centre and Princess Margaret Hospital, Toronto, Canada.

Abstract

Despite advances in the prevention and treatment of emesis, nausea and vomiting are still considered by patients to be among the most severe and feared adverse effects of chemotherapy for breast cancer. There is, however, a paucity of prospective data documenting the prevalence and severity of emesis in patients with breast cancer in the era of modern antiemetics. This prospective multicenter study evaluated chemotherapy-induced nausea and vomiting (CINV) in patients with breast cancer. Patients were given a daily diary to record the frequency and severity of nausea and vomiting during the first 5 days following chemotherapy. Data were collected until either the cessation of chemotherapy or the administration of a maximum of 6 cycles of treatment. Data are available from 143 patients who received a total of 766 cycles of chemotherapy. Prevalence rates of any nausea or any vomiting were, respectively, 37% and 13% at 24 hours and 70% and 15% during days 2-5. Severe emesis was reported by fewer than 10% of patients. Risk factors associated with CINV included age younger than 40 years, nausea expectation, not eating before treatment, and low alcohol use. The prevalence of severe CINV for breast cancer was relatively low compared with the prevalence reported in the literature. As a result of the observational design of this study, the results may better reflect the "true" prevalence of nausea and vomiting than do estimates from previously reported randomized controlled trials. Several patient characteristics that predict which patients are at increased risk of developing severe symptoms were identified.

PMID:
17944146
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center